Jan 11, 2016 11:23 PM EST
Heartburn pills linked to kidney disease
A new study suggests that people who take popular heartburn pills known as proton pump inhibitors (PPIs) may be at risk to develop chronic kidney disease, as compared to individuals who don't use these drugs, Reuters says.
"There appears to be mounting observational evidence that PPIs - historically a class thought to be extremely safe - have some adverse effects," said lead author Dr. Morgan Grams of Johns Hopkins University in Baltimore.
"Given the widespread use of PPIs, even relatively rare adverse effects can impact large numbers of people," Grams added by email. "Thus, I think it wise to be judicious in the use of PPIs."
Earlier studies have also linked the pills to this side effect. While scientists are not sure how the drugs affect the kidneys, earlier research has linked PPIs to kidney inflammation known as interstitial nephritis.
PPIs inhibit cells in the stomach lining from producing too much acid. Therefore, they help prevent ulcers and reduce reflux symptoms such as heartburn.
CBS reports that Proton pump inhibitors were used by more than 15 million Americans in 2013.
For this study, researchers studied data on two sets of patient groups. They found that over 10 years, PPI users had an 11.8 percent risk of developing chronic kidney disease, as compared with an 8.5 percent among nonusers.
For the second set of patients, the researchers estimated the risk to be 15.6 percent among PPI users, and 13.9 percent among nonusers.
The researchers acknowledged that it was possible that the PPI users had other risk factors for kidney disease that were unrelated to the medications.
The study was published in JAMA Internal Medicine.
Dr. Adam Schoenfeld and Dr. Deborah Grady of the University of California, San Francisco, noted in an editorial that the study adds to the evidence that some people do experience dangerous side effects from PPIs.
"Doctors must weigh the risks and benefits before recommending PPIs and this study adds chronic kidney disease to the risk of rare, but serious side effects associated with PPI use," Schoenfeld said by email.
Join the Conversation